Jump to content

New Fda Warning Concerning Celexa (Citalopram)


Recommended Posts

I reveived an email regarding the new FDA warning regarding Celexa and its generic equivalent. It states that Taking this antidepressant at higher doses can cause potentially fatal heart problems. The risk is especially high for certain people with heart conditions. FDA warns that Celexa should no longer be used in doses higher than 40 mg per day, The drug will remove its label statement suggesting that some patients may need 60 mg per day. According to the FDA, Celexa (Citalopram) can cause abnormal changes to the electrical activity of the heart. These changes, known as prolongation of the QT interval, can lead to fatal changes in the heart's rhythm.

I have been on Citalopram since April of this year and I'm only on 10mg per day and its been amazing to me with no side effects however...this new warning bothers me. If it's no longer safe at 60 mg per day...whos to say it will be safe at even 10mg per day for a prolonged period of time?

Is there an antidepressant that is similar to Celexa that I can easily switch over to? I know I need to go see my doctor and discuss the pros & cons but how can she tell me its gong to be ok for me to stay on 10mg per day if they are just finding out this new warning? Im wondering if I can safely switch over to a safer more researched drug out there without woryying about side effects of switching drugs. I hope there is something similar out there that I can think about going on. This new FDA warning does frighten me.

Link to comment
Share on other sites

Hello lovelydove.

I understand your concerns about Celexa. As of 3 weeks ago my doctor added 10mgs of Celexa to my meds combo and is aware of the new info. He responded that I'm ok after I contacted him. My mom has been on Celexa for years and takes 10mgs. Thus far she is find so I would think that Psychiatrist would know about new research on meds as they are the experts and its their job to keep themselves abreast on these like things. If you are relunctant to continue Celexa I would recommend asking your doctor for recommendations for other alternatives as they are the experts who can best answer your questions. The Forum Administrator has added an article in Meds and News Room for information about the New FDA's findings.

Lindahurt

Edited by lindahurt
Link to comment
Share on other sites

I strongly suspect that other SSRIs have this problem. It wouldn't surprise me if we don't see a bunch of new warnings (after all, why Celexa and not Lexapro?). However, such warnings must be kept in perspective. Just because something can happen doesn't mean that it will happen. I took 60 mg Celexa for 5 years and didn't have any problem. I'm sure the vast majority of people who take 60 mg of Celexa don't have any problem. The FDA is doing this out of an abundance of caution.

However, it is always a good idea to keep your doctor informed of any pre-existing heart problems before starting any med.

Link to comment
Share on other sites

I strongly suspect that other SSRIs have this problem. It wouldn't surprise me if we don't see a bunch of new warnings (after all, why Celexa and not Lexapro?). However, such warnings must be kept in perspective. Just because something can happen doesn't mean that it will happen. I took 60 mg Celexa for 5 years and didn't have any problem. I'm sure the vast majority of people who take 60 mg of Celexa don't have any problem. The FDA is doing this out of an abundance of caution.

However, it is always a good idea to keep your doctor informed of any pre-existing heart problems before starting any med.

lukn4hope,

You have made some valid points and I concur with what you have shared. Just about all psychiatric medications have warnings and thus we must be cautious with all medications. My mom has been on Celexa for many years and has shown no long term side effects at this time. I take a combo of popular meds and there is always the possibily of something happening as there are no guanrantees with these meds. They effects us differently and what happens with another may not another. I think this to be so because there are so many other factors that must be considered with each individual before a med is prescribed to them.

However, it is always a good idea to keep your doctor informed of any pre-existing heart problems before starting any med.

Important point. Doctors need to be well aware of their patients complete health history before prescribing any mediation.

Lindahurt

Link to comment
Share on other sites

I think a red flag would be if you already have hypertension.

Apparently many ADs cause heart problems. Does anyone know one that does not?

Most meds in my opinion based on what I've researched have the potential to cause something.

Lindahurt

Link to comment
Share on other sites

Great observation.

I think a red flag would be if you already have hypertension.

Apparently many ADs cause heart problems. Does anyone know one that does not?

Most meds in my opinion based on what I've researched have the potential to cause something.

Lindahurt

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...